Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 43, NWS Salt Lake City, UT

August 1, 2013Carbon County, Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 1, 2013, 2:31 PM MDT for Carbon County, Emery County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2013, 2:31 PM MDT (20:31 UTC)
Expired
Aug 1, 2013, 5:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Carbon County, UT, Emery County, UT

The radar

The Salt Lake City radar (KMTX), 235 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 2:36 PM MDTFLASH FLOOD5 N Huntington, UTLARGE DEBRIS FLOW COVERING SR 31. 1-2 FT. DEEP OF TREES...MUD...ROCKS AND WATER COVERING ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3469 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WGUS55 KSLC 012031
FFWSLC
UTC007-015-012330-
/O.NEW.KSLC.FF.W.0043.130801T2031Z-130801T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
231 PM MDT THU AUG 1 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CARBON COUNTY IN UTAH
  NORTHWESTERN EMERY COUNTY IN UTAH

* UNTIL 530 PM MDT

* AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER THE SEELEY BURN SCAR LOCATED IN 
HUNTINGTON CANYON...SPECIFICALLY POLE CANYON WITHIN THE WATERSHED.

RADAR RAINFALL ESTIMATES INDICATE THAT 0.30 TO 0.50 INCHES HAS 
FALLEN OVER THE SCAR.  ADDITIONALLY...REPORTS OF DEBRIS HAVE CROSSED 
SR 31. IT IS ANTICIPATED THE FLOWS WILL INCREASE AS STORMS MOVE 
ACROSS THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3955 11119 3957 11106 3933 11084 3924 11092
      3935 11107 3944 11123

$$

MCINERNEY
2 follow-up statements
061 
WGUS75 KSLC 012105
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
305 PM MDT THU AUG 1 2013

UTC007-015-012330-
/O.CON.KSLC.FF.W.0043.000000T0000Z-130801T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
305 PM MDT THU AUG 1 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
NORTHWESTERN EMERY AND SOUTHWESTERN CARBON COUNTIES...

AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE FLASH FLOODING OVER THE SEELEY BURN SCAR LOCATED IN 
HUNTINGTON CANYON.  FLASH FLOODING CONTINUES IN THE CANYON AREA WITH 
MUD...ROCKS...AND TREES MOVING ACROSS SR31.  

ADDITIONAL THUNDERSTORMS ARE ANTICIPATED OVER THE BURN SCAR WITHIN 
THE NEXT 30 MINUTES. THIS ADDITIONAL RAINFALL WILL EXACERBATE THE 
FLOOD THREAT.

PLEASE USE CAUTION IF YOU ARE IN THIS CANYON OR DOWNSTREAM ALONG 
HUNTINGTON CREEK.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HIAWATHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3955 11119 3957 11106 3933 11084 3924 11092
      3935 11107 3944 11123

$$

MCINERNEY
956 
WGUS75 KSLC 012324
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
524 PM MDT THU AUG 1 2013

UTC007-015-012330-
/O.EXP.KSLC.FF.W.0043.000000T0000Z-130801T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
524 PM MDT THU AUG 1 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT FOR NORTHWESTERN
EMERY AND SOUTHWESTERN CARBON COUNTIES...

DUE TO THE DEBRIS FLOW ORIGINATING OUT OF THE SEELEY BURN SCAR IN 
HUNTINGTON CANYON...SR31 REMAINS CLOSED BETWEEN MP 23 THROUGH 43. 
THE DEBRIS FLOW COVERED PARTS OF THE ROAD WITH LOGS...ROCKS...MUD 
AND WATER.

HOWEVER...THE RAINFALL HAS SIGNIFICANTLY SLOWED...AND THE DEBRIS HAS 
STOPPED MOVING OUT OF THE CANYONS.  CLEANUP CREWS ARE ONSITE AND 
MOVING DEBRIS OFF THE ROAD. AS A RESULT...THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE.

PLEASE TAKE ALTERNATIVE ROUTES IF YOU PLAN ON TRAVELING THROUGH 
THIS AREA THROUGH THE EVENING AND NIGHTTIME HOURS.

LAT...LON 3955 11119 3957 11106 3933 11084 3924 11092
      3935 11107 3944 11123

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 10:01 AM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 1, 10:01 AM MDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1001 AM MDT THU AUG 1 2013

.SYNOPSIS...MOISTURE WILL RETURN TO EASTERN UTAH TODAY AND LINGER
INTO FRIDAY. A DRIER AIRMASS IS EXPECTED ONCE AGAIN FOR THE WEEKEND.

&&

.DISCUSSION...MOISTURE CONTINUES TO DEEPEN ACROSS AREA THIS
MORNING...FOCUSED CENTRAL THROUGH EASTERN UTAH PER GOES SATELLITE
ESTIMATES. FAR WESTERN UTAH...ESPECIALLY NORTHERN PORTIONS...ON
THE EDGE OF THE SURGE WITH A SHARP MOISTURE GRADIENT NOTED.
UPSTREAM TROUGH OVER THE PACNW REGION THE CULPRIT OF THIS SHARP
GRADIENT AND ASSOCIATED DRY SLOT OVER NEVADA. WITH PW/S IN EXCESS
OF 1 INCH ACROSS CENTRAL AND EASTERN PORTIONS...AND SURFACE BASED
CAPE PROJECTIONS OF NEAR OR SLIGHTLY ABOVE 500 J/KG THIS AFTERNOON
EXPECTING SCATTERED CONVECTION TO DEVELOP COME MIDDAY. A FEW HEAVY
RAINERS ARE POSSIBLE THOUGH STORM MOTIONS SHOULD AID IN MORE OF A
CROSS DRAINAGE DISTRIBUTION FOR THE MAJORITY OF THE MORE
CONCERNING FLASH FLOOD BASINS IN THE SOUTH.

DEEPENING BOUNDARY ON LEADING EDGE OF AFOREMENTIONED TROUGH DRAPED
FROM ROUGHLY TWIN FALLS TO ELY AND SHORT RANGE GUIDANCE NOT
SHOWING MUCH DOWNSTREAM PROGRESSION UNTIL THE EVENING HOURS.
ASSOCIATED SURFACE GRADIENT COUPLED WITH H7 SOUTHWESTERLY WINDS
IN THE 20 TO 30 KNOT RANGE WILL LEAD TO BREEZY AND LOCALLY WINDY
SOUTH WINDS WITHIN THE DRY SECTOR TODAY. ADDITIONALLY ANY
CONVECTION ALONG MOISTURE GRADIENT WILL BE HIGHER BASED...DRIER
AND CAPABLE OF MICROBURST WINDS PER BUFRS. THIS ROUGHLY FROM I-15
AND POINTS JUST WEST. REFER TO FIRE WEATHER DISCUSSION BELOW FOR
MORE DETAIL REGARDING POTENTIAL IMPACTS TO FIRE WEATHER.

DEEP MOISTURE CURRENTLY IN PLACE WILL BE SHUNTED SOUTH AND EAST
QUITE RAPIDLY LATE TODAY ON THROUGH TONIGHT AS AFOREMENTIONED
TROUGH LIFTS INTO THE NORTHERN ROCKIES STATES AND THE WEAK SURFACE
BOUNDARY SETTLES INTO NORTHERN UTAH/SW WYOMING. OUTSIDE OF A NET
DECREASE IN CONVECTION FOR FRIDAY ACROSS ALL AREAS...THE NORTH
WILL SEE A NOTICED REPRIEVE TO THE ABOVE NORMAL TEMPS AS OF
LATE...EVEN IF FOR A DAY OR TWO.

A DRY SOUTHWESTERLY FLOW AND A NET WARMING TREND TO TEMPS EXPECTED
FOR THE WEEKEND AS THE MEAN PACNW TROUGH RELOADS. WAITING ON FULL SUITE
OF 12Z GLOBAL GUIDANCE TO ADDRESS ANY RESURGENCE OF MOISTURE FROM
THE SOUTH AS EASTERN UTAH LOOKS BORDERLINE COME EARLY NEXT WEEK.
CONFIDENCE LOW AT THIS TIME.

&&

.AVIATION...GUSTY SOUTH WINDS TO PREVAIL AT THE KSLC TERMINAL
THROUGH TODAY. WIND GUSTS IN EXCESS OF 26 KNOTS ARE EXPECTED
THROUGH THE BULK OF THE DAYLIGHT HOURS...WITH ONLY A 30 PERCENT OF
FALLING BELOW 25 KNOTS AS EARLY AS 21Z. A WEAK COOL FRONT WILL
PASS THROUGH THE TERMINAL TONIGHT SWITCHING WINDS TO NORTHWEST FOR
A BRIEF PERIOD AFTER 06Z.

&&

.FIRE WEATHER...AN UPPER LOW OVER THE PACIFIC NORTHWEST WILL
CONTINUE TO SHIFT EASTWARD TODAY USHERING IN DRY...WINDY CONDITIONS
ACROSS NORTHERN AND WESTERN UTAH. A RED FLAG WARNING IS IN EFFECT
FOR NORTHERN UTAH AND THE WESTERN VALLEYS. OTHERWISE...MOISTURE WILL
CONTINUE TO INCREASE ACROSS EASTERN UTAH FROM ARIZONA. THE DEEPEST
MOISTURE WILL EXIST ACROSS SOUTHEASTERN UTAH TODAY...BUT
THUNDERSTORMS WILL ALSO DEVELOP ACROSS PORTIONS OF CENTRAL UTAH AND
THE NORTHERN MOUNTAINS. EXPECT MOST THUNDERSTORMS TO BE WET BUT
ISOLATED DRY LIGHTNING IS POSSIBLE ALONG THE FRINGE OF THE MOISTURE
SURGE ACROSS CENTRAL AND NORTHERN UTAH. DO NOT EXPECT COVERAGE OF
DRY THUNDERSTORMS TO BE SUFFICIENT TO WARRANT ANY HIGHLIGHTS.

A DRY AIRMASS WILL REMAIN IN PLACE ACROSS NORTHWESTERN UTAH
FRIDAY...WITH THE DRY AIR EXPECTED TO GRADUALLY SPREAD INTO
SOUTHEASTERN UTAH. WINDS DECREASE FOR FRIDAY...BUT ISOLATED RFW
CONDITIONS MAY STILL BE POSSIBLE ACROSS PORTIONS OF WESTERN UTAH.
MOISTURE IS EXPECTED TO RETURN TO THE STATE EARLY NEXT
WEEK...BRINGING AN INCREASE IN AFTERNOON CONVECTION.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING BELOW
     7000 FEET FOR UTZ479.

     RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     UTZ478-492-495.

WY...NONE.
&&

MERRILL/HOSENFELD/CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 5:18 AM MDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
518 AM MDT THU AUG 1 2013

UTZ001>016-019>021-517-518-WYZ021-021230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
518 AM MDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL COMBINE WITH LOW HUMIDITY VALUES TO RESULT IN
CRITICAL FIRE WEATHER CONDITIONS TODAY ACROSS THE WESTERN VALLEYS
AND NORTHERN MOUNTAINS OF UTAH.

MOISTURE WILL CONTINUE TO INCREASE ACROSS THE EASTERN HALF
OF THE OUTLOOK AREA TODAY...BRINGING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA. A FEW DRY THUNDERSTORMS PRODUCING
STRONG GUSTY WINDS MAY DEVELOP ALONG THE FRINGES OF THE MOISTURE
SURGE ACROSS CENTRAL AND NORTHERN UTAH...OTHERWISE MOST
THUNDERSTORMS ARE EXPECTED TO PRODUCE WETTING RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE WILL LINGER ACROSS THE EAST ON FRIDAY CONTINUING A SMALL
THREAT OF THUNDERSTORMS. OTHERWISE...A DRYING TREND WILL
REDEVELOP FOR THE WEEKEND. A SMALL THREAT OF HAZARDOUS FIRE
WEATHER CONDITIONS DUE TO GUSTY WINDS AND LOW HUMIDITY EXISTS FOR
MAINLY WEST-CENTRAL AND SOUTHWEST UTAH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 1, 12:28 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1228 PM MDT THU AUG 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLASH FLOOD      4 W CAPITOL REEF NP     38.29N 111.28W
08/01/2013                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOOD REPORTED IN SULPHUR CREEK IN CAPITAL REEF
            NATIONAL PARK

&&

RGRAHAM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:57 AM MDTFlash Flood WarningSLCWayne3 hr
Aug 1, 3:39 PM MDTFlash Flood WarningSLCSanpete4 hr
Aug 1, 5:35 PM MDTFlash Flood WarningSLCEmery, Sevier, Wayne3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.